Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 164, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2017, 4:50 PM CDT for Ness County, Rush County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 4:50 PM CDT (21:50 UTC)
- Expired
- Jun 15, 2017, 5:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ness County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 5:30 PM CDT | HAIL 0.88 | Ransom, KS | |
| Jun 15, 5:44 PM CDT | HAIL 1 | 3 Ssw Ransom, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:24 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3017 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
102
WUUS53 KDDC 152150
SVRDDC
KSC135-165-152245-
/O.NEW.KDDC.SV.W.0164.170615T2150Z-170615T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
450 PM CDT THU JUN 15 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Ness County in west central Kansas...
Western Rush County in central Kansas...
* Until 545 PM CDT
* At 449 PM CDT, a severe thunderstorm was located very near
Brownell, or 16 miles northeast of Ness City, moving southeast at
15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ransom, McCracken, Utica, Alexander, Arnold, Nekoma, Brownell and
Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 9941 3842 9938 3851 10005 3870 10024
3870 10005
TIME...MOT...LOC 2149Z 298DEG 11KT 3866 9975
HAIL...1.00IN
WIND...60MPH
$$
RBURG2 follow-up statements
766
WWUS53 KDDC 152218
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
518 PM CDT THU JUN 15 2017
KSC135-165-152245-
/O.CON.KDDC.SV.W.0164.000000T0000Z-170615T2245Z/
Ness KS-Rush KS-
518 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN NESS AND WESTERN RUSH COUNTIES...
At 518 PM CDT, a severe thunderstorm was located very near Ransom, or
11 miles north of Ness City, moving east at 65 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ransom, McCracken, Utica, Alexander, Arnold, Nekoma, Brownell and
Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 9941 3842 9938 3851 10005 3870 10024
3870 10005
TIME...MOT...LOC 2218Z 283DEG 55KT 3861 9993
HAIL...1.50IN
WIND...60MPH
$$
RBURG480
WWUS53 KDDC 152243
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
543 PM CDT THU JUN 15 2017
KSC135-165-152253-
/O.EXP.KDDC.SV.W.0164.000000T0000Z-170615T2245Z/
Ness KS-Rush KS-
543 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NESS AND WESTERN RUSH
COUNTIES WILL EXPIRE AT 545 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 700 PM CDT for
central and west central Kansas.
LAT...LON 3869 9941 3842 9938 3851 10005 3870 10024
3870 10005
TIME...MOT...LOC 2243Z 298DEG 11KT 3857 9984
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:42 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jun 15, 1:42 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 142 PM CDT Thu Jun 15 2017 ...Updated short and long term sections... .SHORT TERM...(This evening through Friday) Issued at 135 PM CDT Thu Jun 15 2017 Winds will be mostly zonal over Kansas through tomorrow with an upper level ridge over northern Mexico and an upper level low sliding eastward across central Canada. Towards the surface, an area of low pressure is currently sitting somewhere across west central Kansas with a cold front extending southward into portions of western Kansas and a warm front extending eastward into portions of central Kansas. Storms are progged to first form along the warm front this afternoon with more development possible along the cold front as it slowly treks eastward today. The atmosphere will be very unstable this afternoon with ample CAPE and SHEAR. That means that any storms that do form will be capable of becoming severe with large hail and damaging winds being the main concern. Any storms that do develop are expected to move out of the CWA by midnight with decreasing cloudiness thereafter. The frontal boundary mentioned earlier will retrograde back to the east tomorrow and bifurcate the CWA tomorrow. There will be a slight chance of storms along northern Kansas and I-70 corridor late in the afternoon. Otherwise expect clear to partly cloudy skies. As for temperatures, lows tonight look to range from around 60 degrees along the KS/CO border to upper 60s across south central Kansas. Highs tomorrow look to soar into the upper 90s with a few places possibly reaching the 100 degree mark. .LONG TERM...(Friday night through Thursday) Issued at 135 PM CDT Thu Jun 15 2017 The CWA looks to remain generally dry through the long term period as an upper level ridge builds across the southwestern United States. One exception to this will be Saturday as an upper level shortwave slides through the Northern Plains and in turn push a cold front through the area. A few thunderstorms may form across northern Kansas and northern portions of the CWA. Otherwise, only an increase in cloud cover will be present. Another exception will be next Wednesday as models suggest another disturbance moving through the area. As for temperatures, highs will reach into the upper 90s to around 100 degrees Saturday then down into the 80s Sunday behind the aforementioned front. Western Kansas then rebounds into the 90s for the remainder of the long term period. Lows will generally be in the 60s to low 70s with the exception of Sunday night when lows will dip into the upper 50s to lower 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1223 PM CDT Thu Jun 15 2017 VFR conditions will prevail today with mostly clear skies with the exception of around the HYS terminal. A few storms may form around the HYS terminal this afternoon then slide southeastward into south central Kansas. Otherwise expect an increase in mid level clouds around the HYS terminal. A cold front will be draped across western Kansas this afternoon with a warm front extending westward through central Kansas. Winds will generally be from the south ahead of these frontal boundaries with more of an easterly component north of the warm front and west to northwesterly component behind the cold front. && .PRELIMINARY POINT TEMPS/POPS... DDC 97 66 98 69 / 10 10 10 10 GCK 97 64 101 65 / 0 0 10 0 EHA 97 62 100 65 / 0 0 0 0 LBL 97 65 101 67 / 10 10 0 0 HYS 95 66 97 68 / 50 10 20 10 P28 98 69 97 72 / 40 60 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous weather outlook, Jun 15, 4:31 AM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 431 AM CDT Thu Jun 15 2017 KSZ030-031-043>046-061>066-074>081-084>090-160945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 431 AM CDT Thu Jun 15 2017 /331 AM MDT Thu Jun 15 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A weak surface trough will be the focus for a few severe thunderstorm to develop as early as mid afternoon, generally along the K-96 corridor, and expanding east/southeast in the evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Significant risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- The favored area for thunderstorm chances on Friday is through the I-70 corridor (Wakeeney/Hays/LaCrosse areas). A cold front will move into the area late Saturday. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk * Sunday No hazards. * Monday No hazards. * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 15, 3:53 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 5 E CEDAR BLUFF 38.81N 99.64W
06/15/2017 E65 MPH TREGO KS PUBLIC
&&Local storm report, Jun 15, 4:05 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
405 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 SW TREGO CENTER 38.87N 99.92W
06/15/2017 E1.00 INCH TREGO KS EMERGENCY MNGR
&&
GTLocal storm report, Jun 15, 4:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
441 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND GST 3 SSW LORETTA 38.61N 99.20W
06/15/2017 E70 MPH RUSH KS PUBLIC
ESTIMATED 60-70 MPH WIND.
&&
GTLocal storm report, Jun 15, 4:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
442 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 3 SSW LORETTA 38.61N 99.20W
06/15/2017 E1.75 INCH RUSH KS PUBLIC
MOSTLY QUARTERS WITH LARGEST HAIL BEING GOLF
BALL SIZED.
&&
GTLocal storm report, Jun 15, 4:46 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 6 NNE RANSOM 38.72N 99.90W
06/15/2017 E1.00 INCH TREGO KS TRAINED SPOTTER
&&
GTLocal storm report, Jun 15, 4:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL OTIS 38.54N 99.05W
06/15/2017 E1.00 INCH RUSH KS TRAINED SPOTTER
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:27 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 63 min |
| Jun 15, 1:35 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 55 min |
| Jun 15, 1:52 PM CDT | Tornado Warning | DDC | Ellis, Trego | 16 min |
| Jun 15, 1:58 PM CDT | Tornado Warning | DDC | Ellis, Trego | 20 min |
| Jun 15, 2:27 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 48 min |
| Jun 15, 2:35 PM CDT | Tornado Warning | DDC | Ellis | 17 min |
| Jun 15, 2:46 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 44 min |
| Jun 15, 3:02 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 43 min |
| Jun 15, 3:05 PM CDT | Flash Flood Warning | DDC | Ellis | 4 hr |
| Jun 15, 3:13 PM CDT | Special Weather Statement | DDC | Scott | 62 min |
| Jun 15, 3:13 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 47 min |
| Jun 15, 3:33 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 57 min |
| Jun 15, 3:41 PM CDT | Special Weather Statement | DDC | Scott | 49 min |
| Jun 15, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Pawnee, Rush | 47 min |
| Jun 15, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Jun 15, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 45 min |
| Jun 15, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 62 min |
| Jun 15, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 62 min |
| Jun 15, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 31 min |
| Jun 15, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 52 min |
| Jun 15, 6:28 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 39 min |
| Jun 15, 6:33 PM CDT | Special Weather Statement | DDC | Gray | 57 min |
| Jun 15, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 57 min |
| Jun 15, 6:48 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.